Background: Epidermal growth factor receptor (EGFR) inhibitors are routinely used in advanced non-small-cell lung cancer (NSCLC) harboring EGFR mutations. However, their use is associated with gastrointestinal and cutaneous toxicities, including acneiform eruptions, pruritus, xerosis, nail and hair changes. Aside from reducing patients' quality of life, such cutaneous reactions have a considerable impact on the oncologic treatment given that dose reduction or even drug discontinuation may be necessary, especially for the severe forms. Objectives: To assess the incidence, impact on treatment and management of EGFR inhibitor-related cutaneous reactions in patients with NSCLC. Methods: We conducted a prospective observational study on 87 consecutive patients with advanced NSCLC treated with EGFR-tyrosine kinase inhibitors from January to December 2019. Patients who developed mucocutaneous reactions were evaluated and treated by both oncologists and dermatologists, and underwent dermatologic follow-up until resolution of the cutaneous reaction. Demographic and clinical data were collected for each patient, and the severity of the cutaneous reaction was graded using the Common Terminology Criteria for Adverse Events. Results: Seventy-one patients (81.6%) developed cutaneous reactions. The number of cutaneous reactions per patient was 1 in 37%, 2 in 41% and 3 or more in 22%. The most common cutaneous reactions included acneiform eruptions (56.3%), xerosis +/- asteatotic eczema (48.3%), nail changes (39.1%), mucositis (29.9%), pruritus (24.1%) and hair changes (12.6%). Afatinib was associated with a higher rate of nail changes and mucositis (p < 0.01 and p < 0.005, respectively) compared to other agents, while no patient-related predictive factors were identified. Dose reduction was performed in 18% of patients. Multidisciplinary management involving dermatologists allowed to resume the drug in all patients who had discontinued it due to the cutaneous reactions. Conclusions: A multidisciplinary approach to EGFR inhibitor-related cutaneous reactions is advantageous and can reduce the need to discontinue oncologic treatment.

Incidence of Adverse Cutaneous Reactions to Epidermal Growth Factor Receptor Inhibitors in Patients with Non-Small-Cell Lung Cancer

Gisondi, Paolo;Geat, Davide;Mattiucci, Alessandra;Lombardo, Fiorella;Santo, Antonio;Girolomoni, Giampiero
2021

Abstract

Background: Epidermal growth factor receptor (EGFR) inhibitors are routinely used in advanced non-small-cell lung cancer (NSCLC) harboring EGFR mutations. However, their use is associated with gastrointestinal and cutaneous toxicities, including acneiform eruptions, pruritus, xerosis, nail and hair changes. Aside from reducing patients' quality of life, such cutaneous reactions have a considerable impact on the oncologic treatment given that dose reduction or even drug discontinuation may be necessary, especially for the severe forms. Objectives: To assess the incidence, impact on treatment and management of EGFR inhibitor-related cutaneous reactions in patients with NSCLC. Methods: We conducted a prospective observational study on 87 consecutive patients with advanced NSCLC treated with EGFR-tyrosine kinase inhibitors from January to December 2019. Patients who developed mucocutaneous reactions were evaluated and treated by both oncologists and dermatologists, and underwent dermatologic follow-up until resolution of the cutaneous reaction. Demographic and clinical data were collected for each patient, and the severity of the cutaneous reaction was graded using the Common Terminology Criteria for Adverse Events. Results: Seventy-one patients (81.6%) developed cutaneous reactions. The number of cutaneous reactions per patient was 1 in 37%, 2 in 41% and 3 or more in 22%. The most common cutaneous reactions included acneiform eruptions (56.3%), xerosis +/- asteatotic eczema (48.3%), nail changes (39.1%), mucositis (29.9%), pruritus (24.1%) and hair changes (12.6%). Afatinib was associated with a higher rate of nail changes and mucositis (p < 0.01 and p < 0.005, respectively) compared to other agents, while no patient-related predictive factors were identified. Dose reduction was performed in 18% of patients. Multidisciplinary management involving dermatologists allowed to resume the drug in all patients who had discontinued it due to the cutaneous reactions. Conclusions: A multidisciplinary approach to EGFR inhibitor-related cutaneous reactions is advantageous and can reduce the need to discontinue oncologic treatment.
File in questo prodotto:
File Dimensione Formato  
Gisondi EGFR dermatology 2021.pdf

non disponibili

Tipologia: Documento in Post-print
Licenza: Accesso ristretto
Dimensione 324.72 kB
Formato Adobe PDF
324.72 kB Adobe PDF   Visualizza/Apri   Richiedi una copia

I documenti in IRIS sono protetti da copyright e tutti i diritti sono riservati, salvo diversa indicazione.

Utilizza questo identificativo per citare o creare un link a questo documento: http://hdl.handle.net/11562/1051822
Citazioni
  • ???jsp.display-item.citation.pmc??? 1
  • Scopus ND
  • ???jsp.display-item.citation.isi??? 3
social impact